Stability of twisted rods, helices and buckling solutions in three dimensions

Majumdar, Apala and Raisch, Alexander (2014) Stability of twisted rods, helices and buckling solutions in three dimensions. Nonlinearity, 27 (12). pp. 2841-2867. ISSN 0951-7715 (

[thumbnail of Majumdar-Raisch-N2014-Stability-twisted-rods-helices-buckling-solutions-three-dimensions]
Text. Filename: Majumdar_Raisch_N2014_Stability_twisted_rods_helices_buckling_solutions_three_dimensions.pdf
Accepted Author Manuscript

Download (1MB)| Preview


We study stability problems for equilibria of a naturally straight, inextensible, unshearable Kirchhoff rod allowed to deform in three dimensions (3D), subject to terminal loads. We investigate the stability of the twisted, straight state in 3D for three different boundary-value problems, cast in terms of Dirichlet and Neumann boundary conditions for the Euler angles, with and without isoperimetric constraints. In all cases, we obtain explicit stability estimates in terms of the twist, external load and elastic constants and in the Dirichlet case, we compute bifurcation diagrams for the Euler angles as a function of the external load. In the same vein, we obtain explicit stability estimates for a family of prototypical helical equilibria in 3D and demonstrate that they are stable for a range of tensile and compressive forces. We propose a numerical L2-gradient flow model to study the stability and dynamical evolution (in viscous model situations) of Kirchhoff rod equilibria. In Nizette and Goriely 1999 J. Math. Phys. 40 2830-66, the authors construct a family of localized buckling solutions. We apply our L2-gradient flow model to these localized buckling solutions, demonstrate that they are unstable, study their evolution and the simulations demonstrate rich spatio oral patterns that strongly depend on the boundary conditions and imposed isoperimetric constraints.